helpline 01494 601 400
enquiries 01494 601 300

Web chat with Dr Trudy Thomas - questions and answers

Created:

2 December 2014

Last month, we hosted our first ever web chat on the forum, which we hope will be the first of many. Pharmacist, Dr Trudy Thomas, from the Medway School of Pharmacy, joined us to answer your questions about epilepsy and anti-epileptic drugs. If you missed out on the web chat, we have all the questions and answers that featured in the chat, here.

For more information on how your pharmacist can support you with your epilepsy medication, please visit our making the most of your pharmacist page. 

Questions and answers

Q: My pharmacist says it's okay if my AEDs don't always look the same. Is this right? I'm a bit worried.
Suzie R

A: Hi Suzie, it is worrying when the appearance of important medicines like AEDs change. I am sure your pharmacist will have explained that this is because the medicine has been ordered by your prescriber under the generic name. If this happens, the pharmacist can supply any manufacturer's make of the generic. Tests will have shown that the generic is equivalent to the original branded medicine. However, in some cases the make of the medicine does have a difference. The Medicines and Healthcare Regulatory Authority (www.mhra.gov.uk) has identified medicines for epilepsy where this nearly always matters and their suggestion is that these medicines are prescribed by brand, (not generic) so the person gets the same make every time. They have identified a second category of medicines where the 'brand' sometimes makes a difference and they suggest that the decision is made based on that individual as to whether a brand or generic is given. The other medicines (the 2nd category) they have decided don't make a difference when switched (and this is the key bit) for most people and a generic version can be given. If your medicine falls into this last category, you should be able to switch generics without a problem. However, if you are experiencing any problems as a result of this switching or are very anxious about it, then speak to your prescriber and ask if your medicine could be prescribed by brand to ensure a consistent supply. Epilepsy Society has more information about generic medicines on the web site.
Dr Trudy Thomas

Q: Apart from the AED's it would be useful to know if there are other, often used drugs, that may interfere with or upset them. I recently had an issue with my blood pressure medication, amlodipine. I had been on Amlostin (amlodipine maleate) and was put on a generic amlodipine besilate and within 4 hours of the first dose had 2 seizures and a momentary black out and took several day to stabilize back to my prior level of control. After reporting this I was put onto another generic but this time a maleate, as the Amlostin had been and have, so far, had no further issues. Is this just an unusual personal reaction or has it been reported elsewhere?
Sporan

A: Whilst most people with epilepsy are able to change between generic versions of their medicines without any bother, for some people this is a real issue. The amlodipine is the active ingredient of the medicine in this case. Different manufacturers will make different versions of it. Generic manufacturers have to prove that the generic version is equivalent to the original branded version (in this case a product called Istin which is amlodipine besilate). The ‘salt’ of the medicine ie the maleate and besilate bit, hasn’t been shown to make a difference in the case of this medicine for most people, (ie they are considered equivalent) but…… for some people, and you are a classic example, it probably does, (although of course, one could never be 100% sure that the medicine was responsible). Speak to your pharmacist about what happened to you and enlist his or her help in trying to ensure that you get the maleate version each time. This may be a bit tricky sometimes, so you can help the pharmacist help you by not letting your drug supplies run too low. Your GP can write amlodipine maleate on your prescriptions, which should mean that this is what the pharmacist has to dispense. There is another salt version too (maleate) – you might want to note whether you have had this in the past at any stage. If not, it might be worth avoiding and sticking to the salt that is the best for you.
Dr Trudy Thomas

Q: It seems the questions I had to ask have been asked,but just to expand. As Karen asked,I have had real tooth problems with my teeth since taking Keppra(1500mg am-pm) mainly enamel loss and sensitivity.since moving 2 years ago I had problems finding a Dentist willing to take me on.We explained the circumstances to the one dentist who eventually agreed to treat me (Audiogenic E and Ethanol intolerance) and 3 fillings done without anesthetic.My other question is,since Keppra being added to the combination of A.E.D's I have had problems controlling my weight also I get vivid hallucinations mainly browns becoming vivid red and greens becoming fluorescent lime coloured .
Jim

A: Hi Jim, thanks for your questions. Having done a sweep of the evidence, I can’t find anything that relates to the effects of Keppra on teeth, apart from the fact that it has been noted to rarely cause bleeding gums and mouth ulcers. However, just because an adverse effect of a drug isn’t recorded, it doesn’t mean that it doesn’t happen and it simply may be that tooth problems are not something that people associate with their AEDs and report. The timing of you starting Keppra and the problems arising, make me very suspicious that it is the cause of tooth problems in your case. I don’t have any magic solution to that one, apart from being rigorous about your dental hygiene routine and asking your dentist to recommend a toothpaste that has an enamel protective effect. I am really glad that you have found a dentist who will treat you. Your question has made me realise that we need to work more with dentists to ensure that they are aware of some of the issues that may arise when treating people with epilepsy who are on AEDs. The other adverse effects that you report, the hallucinations and weight gain, are both recognised side effects of Keppra. Weight gain with AEDs can be managed with diet, but is definitely hard. If the weight gain and/or hallucinations are troubling, talk through them with your epilepsy specialist.
Dr Trudy Thomas

Q: Also, is it possible, that Keppra is causing my teeth to be supersensitive, become see through, and break easily?
Karen

A: Hi Karen, have a look at my answer to Jim about this. As you are the second person to ask this question about Keppra I am going to do some more investigation on this matter. I will follow up with the manufacturers for a start. In the meantime, I think it is important that both of you report this to your epilepsy specialist and/or GP or pharmacist. The more information we have on adverse effects of medicine, the better. This only comes from sharing the kinds of experiences you are having.
Dr Trudy Thomas

Q: Is it possible, that Keppra (1500mg twice a day) is causing my blood pressure to be high and stay high for a while after a Tonic Clonic seizure? I never had high blood pressure problems ever before.
Karen

A: Hi again, Karen. Keppra has been shown in one research study to cause blood pressure increases in very young children. There was nothing to indicate that it had this effect in older children or adults. That doesn't mean to say that it isn't the Keppra that is doing it in your case. People’s blood pressure can go up as part of a seizure, although it is odd that this isn’t something that has happened to you before. I think you need to mention this effect to your epilepsy specialist, if you haven’t already, as this needs to be monitored, particularly if the blood pressure remains high for some time after your seizure.
Dr Trudy Thomas

Q: Can Dilantin (Phenytoin) cause Neuropathy or cancer if used long term?
Jake

A: Hi Jake. Peripheral neuropathy is a known, listed adverse effect of long term use of phenytoin, however there is some debate about it. This is because the studies which proved this effect were done quite some time ago and involved small numbers of people who were generally on doses that were higher than would normally be used these days. Responses to drugs vary so much between individuals. If you think that you are experiencing this effect as a result of your AED, then you should discuss it with your epilepsy specialist. In terms of your question about cancer and phenytoin – again it is not easy to provide a definitive answer. There has been much debate about the relationship between epilepsy and cancer, in particular whether the incidence of cancer is increased in people with epilepsy and whether AEDs promote or protect against cancer. If we just focus on phenytoin, a cancer promoting effect has been seen in animal tests with this AED. In humans, early studies, recognised an association between brain tumours and phenytoin. Phenytoin has also been implicated in three specific human cancers: lymphoma, myeloma and neuroblastoma (a cancer which usually affects young children). However, despite researchers examining long-term data for phenytoin, evidence that it definitely causes cancer is not consistent across research studies and it is generally considered only possibly carcinogenic to humans. Sorry not to have a more concrete answer, but again if you have concerns, I suggest you discuss them with the team that help you manage your epilepsy.
Dr Trudy Thomas

Making the most of your pharmacist

Dr Trudy Thomas also spoke at our annual conference this year. Watch the video below of Dr Thomas talking about how people with epilepsy (and people caring for those with epilepsy), can benefit from going to see their pharmacist for help and advice.